Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 60, NWS Buffalo, NY

June 22, 2018

NWS Buffalo, NY issued this small craft advisory at Jun 22, 2018, 3:59 PM EDT. It took effect at Jun 23, 2018, 11:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2018, 3:59 PM EDT (19:59 UTC)
In effect from
Jun 23, 2018, 11:00 AM EDT
Expired
Jun 23, 2018, 1:32 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

553 
WHUS71 KBUF 221959
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
359 PM EDT Fri Jun 22 2018

LOZ042-230400-
/O.NEW.KBUF.SC.Y.0060.180623T1000Z-180624T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
359 PM EDT Fri Jun 22 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 11 PM EDT
SATURDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 6 AM to 11 PM EDT Saturday.

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
4 follow-up statements
646 
WHUS71 KBUF 230252
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1052 PM EDT Fri Jun 22 2018

LOZ042-231100-
/O.CON.KBUF.SC.Y.0060.180623T1000Z-180624T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1052 PM EDT Fri Jun 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 11 PM EDT
SATURDAY...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
662 
WHUS71 KBUF 230847
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
447 AM EDT Sat Jun 23 2018

LOZ042-231700-
/O.EXT.KBUF.SC.Y.0060.180623T1500Z-180623T2200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
447 AM EDT Sat Jun 23 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EDT THIS EVENING...

* WINDS...Northeast 10 to 15 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
927 
WHUS71 KBUF 231338
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
938 AM EDT Sat Jun 23 2018

LOZ042-232145-
/O.CON.KBUF.SC.Y.0060.180623T1500Z-180623T2200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
938 AM EDT Sat Jun 23 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...Northeast 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock
554 
WHUS71 KBUF 231732
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
132 PM EDT Sat Jun 23 2018

LOZ042-231845-
/O.CAN.KBUF.SC.Y.0060.000000T0000Z-180623T2200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
132 PM EDT Sat Jun 23 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds and waves will remain below Small Craft Advisory levels
through the rest of today.

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jun 22, 3:56 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 22, 3:56 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
356 PM EDT Fri Jun 22 2018

.SYNOPSIS...
A low pressure system will slowly track across the region this
weekend bringing occasional showers and thunderstorms with breaks of
dry time in between tonight through Sunday. High pressure will build
across the region for the first half of the work week bringing a
return to fair weather and increasing temperatures through mid-week.

&&

.NEAR TERM /THROUGH SUNDAY/...
A stacked low pressure system over the Ohio Valley today will
slowly fill as tracks northeastward and across the Eastern Great
Lakes during the day Saturday. This will set the stage for an
unsettled weekend with occasional showers and thunderstorms
bracketed by periods of dry time. Those with outdoor plans this
weekend should know that it will not be a washout, but should be
prepared for rain at times, and especially the potential for
thunderstorms with heavy rainfall Saturday afternoon southeast
of Buffalo across the western Southern Tier.

For today, high pressure over the northeast is maintaining a feed of
dry air across the region. Of particular note, the 12Z BUF sounding
was extremely dry, with PW values of 0.31. This is important
because, as the moisture advection ahead of the upper-level low
overspreads the region today, it will take a while to erode this dry
air. Composite radar imagery is picking up on areas of virga
overspreading the region with very little of these returns actually
translating to some rain drops at the surface. Thus through this
afternoon expect some scattered sprinkles at times, although the day
will be overwhelming dry. By late afternoon and into this evening,
rain chances will increase across southwest NY and slowly spread
across western NY overnight. Temperatures today will be moderated by
the increasing cloud cover, with highs topping out in the low 70s
across the Southern Tier where clouds will be thickest, to near 80
in the North Country which will see the most sunshine today.

The most numerous area of showers will cross western NY overnight
and spread over across much of the area Saturday morning as the main
push of synoptic ascent associated with the upper-level PV max
approaches the region. A few rumbles of thunder cannot be ruled out
with this areas of showers, however dynamics with this filling system
will be poor and timing not matched to afternoon heating, so any
thunder will be limited. This area of showers will taper off from
southwest to northeast by midday through early afternoon, giving
many a dry period by mid afternoon.

However, as the cold pool aloft under the upper-level low tracks
across the region, it will be perfectly timed with peak diurnal
surface heating of mid to late afternoon. Meanwhile at the surface,
the surface frontal boundary near the low center will drift across
western NY and become coincident with the developing lake breeze
boundary east of Lake Erie, reinforcing the boundary. Expect
thunderstorms to develop just east of Lake Erie (and southeast of
Buffalo). Severe weather will be of minimal concern given the weak
shear, however heavy rainfall and localized flash flood concerns
will increase across the western Southern Tier. The weak steering
flow under the trough will result in storm motions around 20kts or
less. Meanwhile, the mean flow will become aligned parallel to the
surface boundary resulting in the potential for backbuilding and
training thunderstorms. PW values will be reasonably high around 1.5
inches, with a deep warm cloud layer over 10kft which will result in
efficient rainfall processes. All this points to the potential for
heavy rainfall from thunderstorms that develop, with localized flash
flood concerns. Have added heavy rain wording and will mention in
the HWO, with this threat limited to areas southeast of Buffalo
across the western Southern Tier over to the western Finger Lakes.

Behind the line of storms that tracks east of Lake Erie, expect
conditions to dry out for the evening. For the Buffalo metro area,
this will actually mean fairly dry conditions from mid to late
afternoon right into the evening hours. Temperatures on Saturday
will be quite mild, only in the low 70s thanks to the cool pool of
air under the upper-level low.

Shower coverage will diminish greatly Saturday night as the filling
low pressure system tracks off to our east with some modest height
rises aloft, as well as the loss of diurnal heating. Temperatures
will remain mild with lingering cloud cover and no change in
airmass, keeping overnight lows in the 60s.

On Sunday, a southern stream shortwave rejoining the trough over
the Northeast will move across the forecast area, while a northern
stream shortwave tracks across southern Ontario province. The result
will be a more focused area of showers and thunderstorms developing
over and east of Lake Erie and tracking along south of Lake Ontario.
Enough instability will be present with the cool air aloft and
moisture at the surface to produce some thunderstorms and the
potential for more heavy rainfall across the Southern Tier. From
Buffalo east across the southern shore of Lake Ontario, expect
scattered showers with a chance of thunder as this area gets caught
in between the two waves. For the North Country, the best chance of
rain will come later in the day as the northern stream wave tracks
toward the Saint Lawrence Valley. Temperatures will be cool on
Sunday with highs in the upper 60s to low 70s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Cold advection in the mid-levels will be ongoing going into Sunday
night with mid-level lapse rates steepening a bit as this occurs
even as drier boundary layer air begins to work into the CWA on the
heels of northerly low-level flow. A fairly strong mid-level cold
pool will traverse the eastern end of Lake Ontario during the
overnight hours, but owing to a drying column and overall stability
over much of the rest of the column combined with unfavorable upper
level dynamics, PoPs were held to just chance. As this cold pool
departs during the day on Monday and is replaced by a drastically
drying column overhead, PoPs quickly ramp down toward zero by the
end of the day.

Pronounced ridging quickly rides into the area from Monday night
into Tuesday with surface high pressure effectively squashing
anything much in the way of cloud development. If you combine
subsidence with the fact that model projections suggest little above
a 10 percent RH anywhere in the column overhead, a period of crystal
clear skies seems like a good bet. With that in mind, as the high
pressure shifts eastward by Wednesday, southwesterly warm advection
will rapidly increase. This will result in rapidly increasing
humidity values, increased southwesterly flow, and better mixing.
The combination of these effects means rapidly warming temperatures
as well as even faster increasing heat index values. At the moment,
an approach on 90F does seem possible for time by midweek across the
Niagara Frontier.

As is often the case with rapid warm/moist advection, instability
will likewise increase. With a short wave trough starting to impinge
on the western flank of the ridge by Wednesday, shower and
thunderstorm chances will likewise increase rapidly from west to
east during the day. Timing on this wave seems to be strongly
clustered enough on Wednesday afternoon to ramp PoPs up toward
likely during this time frame.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
The mid level shortwave mentioned above in the short term section
will move east across the eastern Great Lakes and into New England
Wednesday night, with the associated cold front sweeping east across
the area. Forcing associated with the cold front and mid level
shortwave will continue to support a likelihood of showers and
thunderstorms in the evening, tapering off from west to east
overnight.

Thursday and Friday zonal flow will develop from the Great Lakes to
New England on the northern edge of a strong ridge over the central
and southern United States. Latest 12Z GFS and ECMWF don't have any
significant synoptic scale features during this time frame, but
several weak mid level shortwaves and and a stalled east/west
frontal boundary nearby may support a few isolated to widely
scattered showers or a thunderstorm at times.

Temperatures will remain warm through the period, with highs in the
80s Thursday and Friday with lows in the mid to upper 60s, along
with moderate humidity.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will prevail through this afternoon, with MVFR
conditions developing across the Southern Tier by this evening. Area
of virga will be commonplace this afternoon south of Lake Ontario
with some sprinkles making it to the surface.

Rain showers will become more numerous across western NY overnight,
and across the area through midday Saturday. Flight conditions will
deteriorate to MVFR south of Lake Ontario Saturday morning, while IFR
conditions will develop over the Southern Tier overnight tonight.

Outlook...
Saturday night...MVFR/IFR with showers likely and chance of
thunderstorms.
Sunday...Mainly MVFR. A chance of showers and thunderstorms.
Monday and Tuesday...VFR.
Wednesday...MVFR/IFR with showers and thunderstorms likely.

&&

.MARINE...
A low pressure system will track across the lower Great Lakes this
weekend with some showers and thunderstorms possible. Wind speeds
and waves are expected to remain below SCA conditions.

Northerly winds will increase some late Sunday and into Monday
following the passage of a cold front, through winds will remain
weak enough to continue sub-SCA conditions on the lakes, with these
sub-SCA conditions then continuing into the start of next week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 6 AM to 11 PM EDT Saturday for
         LOZ042.

&&

SYNOPSIS...Church
NEAR TERM...Church
SHORT TERM...Fries
LONG TERM...Hitchcock
AVIATION...Church
MARINE...Church
Hazardous weather outlook, Jun 22, 12:30 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1230 PM EDT Fri Jun 22 2018

NYZ011>014-019>021-085-231630-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
1230 PM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized flash flooding is possible late Saturday afternoon and
early evening as slow moving thunderstorms develop east of Lake Erie,
which will be capable of producing very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>008-010-231630-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-
1230 PM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-231630-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1230 PM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Church

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.